York police issue warning after spate of suspected fentanyl overdoses
Multiple people overdosed after taking cocaine believed laced with the drug: police
Police north of Toronto have issued a warning after they say multiple people overdosed on cocaine believed to be laced with fentanyl during the long weekend.
Between midnight Saturday and 1 a.m. Sunday, two people who went to a party in Vaughan overdosed after taking cocaine police think was laced with fentanyl, York Regional Police said in a news release Tuesday.
Also on Saturday, a man who had cocaine on him was found unresponsive at a bus station and later died in hospital, police say. Police are still looking into whether or not he overdosed, Const. Lisa Moskaluk said in an interview with CBC Toronto.
"I'd let that be a warning that you may think that you're buying one drug but not necessarily know what is really in the drug," Moskaluk said.
There were three other suspected fentanyl overdoses over the weekend, one involving cocaine that might have been laced with fentanyl, according to the release. Moskaluk said those overdoses and the death taking place in a three day period is "quite concerning."
How to protect yourself
When it comes to how people can protect themselves, the first step is not taking any drugs, Moskaluk said. But for those who are going to, it's best to do so around others who can help if something goes wrong.
She also doesn't want people to be concerned about calling for help.
"[When] we turn up, you're not in trouble for that drug. We're there to help you and we will ensure that you get the help that you need," she added.
Symptoms of a fentanyl overdose include slow, irregular and shallow breathing, pinpoint pupils, rigid muscles, seizures and unconsciousness. Dizziness, drowsiness, headache, sleepiness, nausea and vomiting can also happen, police say.
Moskaluk said any drug people buy has the potential to be dangerous.
"Dealers will cut drugs to bulk it up for street value and it can be anything from baby powder to, as we saw this past weekend, fentanyl."